Article Text

PDF

Iopidine allergy causing lower eyelid ectropion progressing to cicatricial entropion
  1. MICHELLE T BRITT,
  2. MICHAEL A BURNSTINE
  1. Department of Ophthalmology and Doheny Eye Institute, University of Southern California School of Medicine, Los Angeles, California
  1. Michael A Burnstine, MD, Doheny Eye Institute, University of Southern California, 1450 San Pablo Street, Los Angeles, CA 90033, USA.

Statistics from Altmetric.com

Editor,—Apraclonidine hydrochloride 1% (Iopidine) is a selective α2-adrenergic agonist used to treat glaucoma or to protect against pressure spikes before laser treatments. Up to 48% of patients taking Iopidine for over 3 weeks develop follicular conjunctivitis.1 2 Periocular contact dermatitis was also associated with Iopidine allergy in 62% of the cases.2 We report a case of an Iopidine allergic reaction presenting with eyelid ectropion which further progressed to cicatricial entropion.

CASE REPORT

A 64 year old man was referred with a 6–8 month history of non-resolving conjunctivitis, epiphora, and resultant left lower eyelid ectropion. The conjunctivitis was resistant to treatment with Ocuflox OS four times daily. As a result, the referring provider added Tobradex (tobramycin) and Naphcon A (naphazoline), and referred him for evaluation. His ocular history was notable for bilateral pterygium excision 2 years earlier and open angle glaucoma. The patient’s current ocular medications included Timoptic 0.5% in both eyes twice daily, Iopidine left eye twice daily, and Tobradex in left eye three times daily. Of historical note, the patient began the Iopidine approximately 2 months before developing these symptoms in the left eye. The patient had no known drug allergies. Corrected visual acuities were 20/20 right eye and 20/100 left eye. External examination revealed left upper eyelid ptosis, left lower punctal and eyelid ectropion, and diffuse left eye papillary conjunctivitis (Fig1).

Figure 1

Initial patient presentation demonstrating left upper eyelid ptosis, left lower eyelid ectropion, and diffuse conjunctivitis.  

The Iopidine and the Tobradex were discontinued. The patient began prednisolone (Pred-Forte 1%) left eye every 2 hours in addition to his current regimen of Timoptic and Ocuflox. Within 3 weeks, his left eye improved dramatically. However, he developed a cicatricial entropion with symblepharon, keratinised lower eyelid margin, and persistent left upper eyelid ptosis requiring surgical correction (Fig2). Tissue samples submitted for histological examination revealed lymphocytic infiltration, admixed with plasma cells, and foci of a haemorrhage within the conjunctiva and subepithelial stroma. Immunohistochemical preparations revealed 50% B cells and 50% T cells, leading to the diagnosis of reactive lymphoid infiltrate.

Figure 2

Left lower eyelid symblepharon which caused entropion 3 weeks after discontinuation of Iopidine and topical steroid treatment.

COMMENT

Our finding of reactive lymphocytic infiltrates in the conjunctival specimen is consistent with a type IV hypersensitivity reaction and the diagnosis of Iopidine allergy. To our knowledge, this is the first report of an ectropion progressing to a cicatricial entropion resulting from an Iopidine allergy response. Iopidine has been reported to cause upper eyelid retraction and entropion.3 Similarly, dipivefrin, another adrenergic agent and a topical antiglaucoma medication, has been reported to cause lower eyelid ectropion4; however, this ectropion resolved 3 weeks after drug discontinuation. In our case, the inflammation induced by the topical medication caused the initial ectropion which progressed upon resolution and scar formation to cicatricial entropion. Iopidine induced conjunctivitis can produce both ectropion and entropion.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.